Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 32, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 1997, 7:59 PM EDT for Brunswick County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1997, 7:59 PM EDT (23:59 UTC)
- Expired
- May 20, 1997, 8:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 210002 SVRILM NCC019-210045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 759 PM EDT TUE MAY 20 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...SOUTHEASTERN BRUNSWICK COUNTY AT 755 PM A SEVERE THUNDERSTORM WAS JUST NORTHWEST OF SOUTHPORT AND MOVING SOUTHEASTWARD AT 30 MPH. THIS STORM WILL PASS THROUGH SOUTHPORT AND LONG BEACH BY 815 PM. VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THIS STORM. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH MPH. THESE ^WINDS BL TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILD G GROH/HEWITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:32 PM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 20, 2:32 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT TUE MAY 20 1997 RDU: CARRY REMAINDER OF AFTERNOON/EVENING FOR ZFP WITH 40 POPS. LOWS TONIGHT LOW 60S. HIGHS WED MID 70S WITH UPPER 70S SE COAST AND 70 OUTER BANKS. LOWS WED NIGHT 50 AND HIGHS THU MID 70S. CWF: WILL GO ABOVE GUID WINDS AND CARRY SCA NRN WATERS FOR INITIAL CAA SURGE FOLLOWING FROPA TONIGHT. WILL GO WITH 20 KT AND GUSTY SOUNDS AND 20 KT SRN WATERS. WINDS WILL SLACKEN DURING WED THEN INCREASE AGAIN WED NIGHT INTO THU AS UPPER TROF AND ASSCTD VORT CROSS WATERS. RIGHT NOW GUID IS KEEPING WINDS WITH THIS SYSTEM BELOW SCA LEVELS...BUT NRN WATERS MAY ONCE AGAIN NEED ADV. WIND DIR SHIFTS TO NE THIS EVENING AND N WED NIGHT. DISC: CONVECTION BEGINING TO FIRE ACROSS ESTRN NC ALONG AND AHEAD OF PRE-FRONTAL TROF. I ANALYZED THE COLD FRONT MUCH FURTHER WEST THAN SPC...BACK ACROSS THE MTS AND CNTRL VA. CAPES ARE HIGH ABOUT 2000J/KG AND L.I. -6. HOWEVER...MID LEVEL FLOW IS ONLY ABOUT 35 KT AND IS WEST AND MHX/GSO SOUNDINGS WERE MOIST IN THE MID LEVELS. CAN/T RULE OUT ISOLD SVR DUE TO MOD INSTAB AND FRONTAL CONVERGENCE BUT NOT EXPECTING WIDESPREAD EVENT. APPEARS FRONT WILL CROSS AREA IN A BACKDOOR FASHION FROM N TO S THIS EVENING...ENDING THREAT OF TSRA. BOTH ETA/NGM GRIDDED T-SECTIONS INDICATED A SWATH OF 70 RH INTO WED AM BELOW 850 MB. THINK LOW CLOUDS WILL FORM OVERNIGHT AND PERSIST INTO WED THEN STRONG MAY SUN AND SUBSIDENCE WILL ALLOW SUN TO APPEAR BY AFTERNOON. UPPER TROF TO CROSS AREA WED-NIGHT THU BUT MEAN RH ARE LOW. COULD BE A FEW INSTAB SC WOULD FCST PC SKIES. TEMPS WED/THU SHOULD REACH MID 70S DESPITE CAA WITH PLENTY OF INSOLATION EXPECTED. .MHX...SCA NRN WATERS. JME
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.